Alert archive / Tennessee / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 201, NWS Nashville, TN

May 24, 2011Fentress County, Tennessee

NWS Nashville, TN issued this severe thunderstorm warning at May 24, 2011, 3:19 PM CDT for Fentress County, Tennessee. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 24, 2011, 3:19 PM CDT (20:19 UTC)
Expired
May 24, 2011, 3:45 PM CDT
In force
26 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

County Fentress County, TN

The radar

The Knoxville radar (KMRX), 134 km from the middle of the area, began a volume at 20:21 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 24, 12:57 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.3 hours before the alert went out and 156 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2011-05-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 739 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2011-05-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 181 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
739 J/kg
Mixed-layer CIN
-100 J/kg
Mixed-layer LCL
768 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
181 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

259 
WUUS54 KOHX 242019
SVROHX
TNC049-242045-
/O.NEW.KOHX.SV.W.0201.110524T2019Z-110524T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
319 PM CDT TUE MAY 24 2011

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL FENTRESS COUNTY IN MIDDLE TENNESSEE...

* UNTIL 345 PM CDT

* AT 315 PM CDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL. THE
  STORM WAS NEAR ALLARDT...MOVING EAST AT 25 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ALLARDT...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL
WEATHER SERVICE BY CALLING TOLL FREE...1 8 7 7 6 3 3 6 7 7 2. DO NOT
STAY OUTDOORS IF YOU ARE IN THE PATH OF SEVERE THUNDERSTORMS.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 700 PM TUESDAY
EVENING FOR CENTRAL TENNESSEE.

&&

LAT...LON 3633 8475 3633 8477 3629 8479 3628 8486
      3625 8487 3624 8488 3626 8510 3628 8511
      3631 8512 3639 8510 3644 8468 3640 8465
TIME...MOT...LOC 2019Z 265DEG 22KT 3628 8503

$$

04

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 24, 2:53 PM CDT, 26 minutes earlier.

Area forecast discussion, May 24, 2:53 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
253 PM CDT TUE MAY 24 2011

.DISCUSSION...SCATTERED THUNDERSTORMS WILL CONTINUE TO BUBBLE UP INTO
THE EARLY EVENING HOURS...ESPECIALLY IN A NORTHEAST TO SOUTHWEST
ZONE OF SURFACE MOISTURE CONVERGENCE EXTENDING ACROSS OUR
COVERAGE AREA. MOST OF THE STORMS WILL OCCUR OVER OUR NORTHEAST
COUNTIES OVER THE NEXT COUPLE OF HOURS WHERE AN UPPER DISTURBANCE
WILL COMBINE WITH AN OLD SURFACE CONVECTIVE BOUNDARY. THESE
STORMS HAVE THE MOST SEVERE POTENTIAL...INCLUDING DAMAGING WINDS
AND BIG HAIL. SOME HAVE SHOWN ROTATION...AND THIS MAY CONTINUE
WITH THE SURFACE BOUNDARY CONTRIBUTING SOME LOCALLY ENHANCED STORM
HELICITY. MOST OR ALL OF THE STORMS ARE EXPECTED TO DISSIPATE
LATER THIS EVENING AS THE SUN SETS. AT THIS TIME...WE DO NOT
EXPECT ANY WIDESPREAD LATE NIGHT ACTIVITY AS WE SEEN THE PAST
COUPLE OF NIGHTS.

WEDNESDAY LOOKS HOT AND HUMID WITH ONLY ISOLATED TO SCATTERED
STORMS. UNFORTUNATELY...THIS WILL HELP GET THE ATMOSPHERE PRIMED
FOR WIDESPREAD STORMS AND PROBABLE SEVERE WX WEDNESDAY NIGHT.
STRONG LOW PRESSURE WILL MOVE ACROSS THE MID MS VALLEY TOWARD THE
OH VALLEY WEDNESDAY NIGHT. SPC HAS INDICATED A MODERATE RISK FOR
SEVERE WX OVER A WIDE AREA...INCLUDING PARTS OF MID TN WEST OF
I 65. FORECAST PARAMETERS APPEAR FAVORABLE FOR SEVERE STORMS
WEDNESDAY NIGHT INCLUDING SOME DISCREET CELLS AND A POSSIBLE
SQUALL LINE WITH WIDESPREAD DAMAGING WINDS. THE POTENTIAL FOR
ISOLATED TORNADOES WILL ALSO BE INCREASING.

ON THURSDAY...THE LOW PRESSURE CENTER WILL LIFT ACROSS THE OH
VALLEY TOWARD THE GREAT LAKES. OUR AREA WILL REMAIN IN A WARM AND
HUMID REGIME. THERE MAY BE WIDESPREAD CLOUDS FROM DISSIPATING
CONVECTION...BUT FORECAST SOUNDINGS STILL APPEAR PLENTY UNSTABLE.
SO WE WILL CONTINUE OUR FORECAST WORDING FOR POSSIBLE SEVERE WX
THROUGH THURSDAY. STRONG WINDS...HAIL AND ISOLATED TORNADOES ARE
ALL POSSIBLE. HEAVY DOWNPOURS CAN ALSO BE EXPECTED WITH PW VALUES
REACHING 1.5" OR GREATER.

ACTIVITY SHOULD DIMINISH BY THURSDAY NIGHT. THE NEXT SYSTEM COULD
BRING SOME SCATTERED SHOWERS/STORMS FRIDAY AFTERNOON INTO SATURDAY
MORNING. FOR THE REST OF THE MEMORIAL DAY WEEKEND AND BEYOND...A
LARGE RIDGE WILL BUILD OVER THE REGION. WE EXPECT HOT AND HUMID WX
WITH ONLY VERY ISOLATED THUNDERSTORMS.

13

&&

.PRELIMINARY POINT TEMPS/POPS...
NASHVILLE      68  88  67  82 /  30  20  60  70
CLARKSVILLE    68  86  65  81 /  30  40  80  70
CROSSVILLE     63  85  65  79 /  50  20  50  70
COLUMBIA       68  89  67  82 /  30  20  60  70
LAWRENCEBURG   67  88  67  81 /  30  20  50  70
WAVERLY        68  88  66  81 /  30  40  80  70

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&
Hazardous weather outlook, May 24, 3:13 PM CDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
313 PM CDT TUE MAY 24 2011

TNZ005>011-022>034-056>066-075-077>080-093>095-252015-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DE KALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
313 PM CDT TUE MAY 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TONIGHT...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS FOR ALL OF MIDDLE
TENNESSEE. LARGE HAIL AND DAMAGING WINDS ARE THE MAIN THREATS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY...

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS FOR NORTHWEST
MIDDLE TENNESSEE AND A SLIGHT RISK ELSEWHERE WEDNESDAY AND
WEDNESDAY NIGHT. THE GREATER THREAT IS WEDNESDAY NIGHT. DAMAGING
WIND AND LARGE HAIL MAY OCCUR...AS WELL AS ISOLATED TORNADOES...
ESPECIALLY WEST OF I-65. THE SEVERE WEATHER POTENTIAL WILL
CONTINUE THROUGH THURSDAY. LOCALLY HEAVY DOWNPOURS CAN ALSO BE
EXPECTED LATE WEDNESDAY THROUGH THURSDAY.

.SPOTTER CALL TO ACTION STATEMENT...

REPORTS FROM TRAINED WEATHER SPOTTERS WILL LIKELY BE NEEDED...
ESPECIALLY WEDNESDAY NIGHT INTO THURSDAY.

SPOTTER THUNDERSTORM REPORTING CRITERIA...
TORNADO
FUNNEL CLOUD
FLOODING
HAIL >= 1/2 INCH
WINDS > 50 MPH (MEASURED)
STRUCTURAL DAMAGE
TREES OR POWER LINES DOWN

13

In the hours before

Local storm report, May 24, 12:52 PM CDT, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1252 PM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1248 PM     HAIL             HARTSVILLE              36.39N 86.16W
05/24/2011  M1.00 INCH       TROUSDALE          TN   TRAINED SPOTTER

&&

STEIGERWALDT
Local storm report, May 24, 2:27 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
227 PM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0656 PM     TORNADO          7 NE DOVER              36.55N 87.75W
05/23/2011                   STEWART            TN   NWS STORM SURVEY

            *** 2 INJ *** A NATIONAL WEATHER SERVICE SURVEY TEAM HAS
            CONFIRMED THAT THE DAMAGE THAT OCCURRED IN THE BIG ROCK
            AREA IN NORTHEAST STEWART COUNTY YESTERDAY EVENING WAS
            CAUSED BY A TORNADO. WITH MAX WINDS OF 120 MPH THIS
            CLASSIFIES AS AN EF2 TORNADO AND TRAVELED AT LEAST 7
            MILES INTO FORT CAMPBELL. MAXIMUM WIDTH WAS 150 YARDS.
            THERE WERE 2 INJURIES AND NO FATALITIES.

&&

MDAVIS
Local storm report, May 24, 2:46 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
246 PM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             LIVINGSTON              36.39N 85.33W
05/24/2011  E1.75 INCH       OVERTON            TN   TRAINED SPOTTER

            SPOTTER RPTS GOLF BALL SIZED HAIL.

&&

TBOUCHER
Local storm report, May 24, 3:05 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
305 PM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0141 PM     HAIL             HARTSVILLE              36.39N 86.16W
05/24/2011  M1.00 INCH       TROUSDALE          TN   PUBLIC

            PUBLIC RPT OF QUARTER SIZED HAIL.

&&

TBOUCHER
Local storm report, May 24, 3:18 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
318 PM CDT TUE MAY 24 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0253 PM     HAIL             LIVINGSTON              36.39N 85.33W
05/24/2011  M2.00 INCH       OVERTON            TN   PUBLIC

            SPOTTER RPT OF TWO INCH HAIL IN LIVINGSTON.

&&

TBOUCHER

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 7:14 PM CDTSevere Thunderstorm WarningOHXBenton, Hickman, Humphreys, Perry31 min
May 23, 7:50 PM CDTSevere Thunderstorm WarningOHXHickman, Perry, Wayne25 min
May 23, 7:57 PM CDTSevere Thunderstorm WarningOHXDickson, Hickman, Humphreys33 min
May 24, 3:04 AM CDTSevere Thunderstorm WarningOHXWayne26 min
May 24, 4:39 AM CDTSevere Thunderstorm WarningOHXDavidson36 min
May 24, 4:59 AM CDTSevere Thunderstorm WarningOHXDavidson, Sumner, Wilson31 min
May 24, 5:14 AM CDTSevere Thunderstorm WarningOHXDavidson, Robertson, Sumner31 min
May 24, 5:19 AM CDTSevere Thunderstorm WarningOHXMacon, Sumner, Trousdale, Wilson26 min
May 24, 5:39 AM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Smith, Sumner, Trousdale36 min
May 24, 12:40 PM CDTSevere Thunderstorm WarningOHXMacon, Smith, Sumner, Trousdale35 min
May 24, 12:45 PM CDTSevere Thunderstorm WarningOHXMacon, Smith, Trousdale30 min
May 24, 1:07 PM CDTTornado WarningOHXJackson, Macon, Smith, Trousdale23 min
May 24, 1:23 PM CDTSevere Thunderstorm WarningOHXMacon, Sumner26 min
May 24, 1:31 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Macon, Smith29 min
May 24, 2:00 PM CDTSevere Thunderstorm WarningOHXClay, Jackson, Overton30 min
May 24, 2:32 PM CDTSevere Thunderstorm WarningOHXOverton, Pickett28 min
May 24, 2:56 PM CDTSevere Thunderstorm WarningOHXFentress, Overton, Pickett34 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.